If You've Done This, Your Risk of Lung Problems Is 23 Times Higher
Decades later, it can still wreak havoc on your health.
Your heart and lung health are indisputably central to your overall well-being, but experts warn that depending on your medical history, both may be silently suffering. Health authorities warn that your risk of developing a potentially life-threatening chronic lung condition increases by at least 23 times if you've ever taken one popular kind of medication—even if you did so in the distant past. Read on to learn which factor makes your risk of lung problems skyrocket, and what it could mean for your heart and lung health moving forward.
READ THIS NEXT: This Popular Med Is "The Most Dangerous OTC Drug," According to Doctors.
Pulmonary hypertension can be a life-threatening lung problem.
In a healthy cardiopulmonary system, the heart pumps oxygen-rich blood to the lungs through the heart's right ventricle. However, when a person suffers from pulmonary hypertension, "the blood vessels to the lungs develop an increased amount of muscle in the wall of the blood vessels," explains the CDC. If the blood pressure in this artery increases significantly, the arteries in the lungs cause the blood flow to slow, reducing the amount of oxygen in the blood.
Ultimately, this can lead to heart failure as the right ventricle weakens. "In some people, pulmonary hypertension slowly gets worse and can be life-threatening," explains the Mayo Clinic.
READ THIS NEXT: If You Use This Common Medication, the FDA Has a Major New Warning for You.
Having taken this drug raises your risk of pulmonary hypertension by 23 times.
In 1997, the FDA banned the diet drug "fen-phen" after it was linked to heart valve problems. But experts from the Cleveland Clinic say that the drug also causes pulmonary hypertension at an alarming rate.
Clinic experts warn that if you took fen-phen in the '90s, you may still be at significant risk of developing this lung condition during your lifetime. "Although the appetite suppressant fen-phen (dexfenfluramine and phentermine) has been taken off the market, former fen-phen users have a 23-fold increased risk of developing pulmonary hypertension, possibly years later," Clinic experts say. A 1997 article in The New York Times notes that a 23-fold increase is considered the most conservative estimate. On the upper end, experts estimate a shocking 46-fold increase in risk.
Legal experts who have studied fen-phen cases note that adverse effects of the drug can often develop between 10 and 20 years after taking it.
For more health news sent directly to your inbox, sign up for our daily newsletter.
Look out for these other symptoms of pulmonary hypertension.
People with pulmonary hypertension may not experience symptoms until their condition reaches its more advanced stages. However, those who do experience symptoms are likely to report shortness of breath, fatigue, or dizziness. Some patients experience swelling (edema) in the ankles, legs, or abdomen. According to the Cleveland Clinic, "chest pain may occur as strain on the heart increases."
In very advanced cases of pulmonary hypertension, patients sometimes report irregular heartbeat, racing pulse, dizziness or fainting spells, worsening shortness of breath during moderate activity, or difficulty breathing while at rest.
Speak with your doctor immediately if you believe you may be displaying symptoms of pulmonary hypertension.
Request a heart and lung screening if you've ever taken fen-phen.
In hindsight, it's clear that fen-phen never should have been approved for sale. The New York Times points out that the study leading to the drug's approval reportedly consisted of "very, very cursory exams" on just 121 subjects, over six million people would go on to take the drug. To make matters worse, no one had ever studied the implications of taking the medication over an extended period of time, and many fen-phen users took the drug on a prolonged basis.
The fallout was highly publicized, and many people who had taken fen-phen sought heart and lung screenings following the news of its ban. However, if you have ever taken fen-phen and have not been screened for pulmonary hypertension, heart failure, or other heart valve problems, tell your doctor immediately.
READ THIS NEXT: This Is Why Your High Blood Pressure Isn't Responding to Medication.